Kentucky, 2002Flash Flooding and Flooding in Kentucky, December 19 to 20, 2002
December 19 to 20, 2002 · NWS LMK · 12 events in 8 counties and zones
8 flash flood, 4 flood, as filed by the National Weather Service.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 19, 2:45 PM EST, 2 hours earlier.
Area forecast discussion, Dec 19, 2:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EST THU DEC 19 2002
WIDESPREAD MODERATE TO HEAVY RAIN WAS OCCURRING ACROSS THE COUNTY
FORECAST AREA AT 19Z. A FEW LOCATIONS HAVE RECEIVED BETWEEN 1 AND
1.5 INCHES SINCE 12Z THIS MORNING BUT NO FLOODING PROBLEMS HAVE BEEN
REPORTED THIS AFTERNOON OTHER THAN PONDING OF WATER ON ROADS.
THE MESO-ETA HAS DONE A VERY GOOD JOB WITH THE LOCATION AND TIMING
OF HEAVY RAIN TODAY AND WE WILL CONTINUE TO USE THIS MODEL TONIGHT.
THE HEAVIEST RAIN DOES NOT EXIT THE EASTERN CFA UNTIL AROUND 06Z.
WITH THIS IN MIND WE WILL NEED TO EXTEND THE THE FLOOD WATCH UNTIL
4AM EASTERN TIME FRIDAY MORNING.
AFTER THIS SYSTEM MOVES OUT WE WILL SEE A COUPLE OF DRY DAYS WITH
LOWS IN THE LOWER 30S AND HIGHS IN THE MID AND UPPER 40S. A FAST
MOVING S/W WILL CROSS THE LOWER OHIO VALLEY SUNDAY WITH SOME LIGHT
PRECIPITATION POSSIBLE. AT THIS POINT THE PRECIPITATION LOOKS TO BE
IN THE FORM OF RAIN.
A MORE SIGNIFICANT SYSTEM WILL COME OUT OF THE WESTERN GULF OF
MEXICO TUESDAY AND MOVE ACROSS THE LOWER OHIO VALLEY CHRISTMAS DAY
AND THURSDAY. IT IS STILL TOO EARLY TO DETERMINE THE TYPE OF
PRECIPITATION WITH THIS SYSTEM BUT SNOW IS NOT OUT OF THE QUESTION,
ESPECIALLY OVER NORTHERN KENTUCKY AND SOUTH CENTRAL INDIANA.
.SDF...FLOOD WATCH THROUGH 09Z FRIDAY FOR ALL OF CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA.
JA
Hazardous weather outlook, Dec 19, 3:45 PM EST, 1 hour before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST THU DEC 19 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
THE FLOOD WATCH HAS BEEN EXTENDED UNTIL 4 AM EST FRIDAY. MODERATE TO
OCCASIONALLY HEAVY RAIN WILL CONTINUE TO FALL ACROSS SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. AN ADDITIONAL 1 TO 3 INCHES WILL BE
POSSIBLE IN SOME LOCATIONS. THIS AMOUNT OF RAIN FALLING ON ALREADY
SATURATED GROUND MAY CAUSE FLOODING PROBLEMS ESPECIALLY IN LOW AREAS
AND AREAS PRONE TO FLOODING. THE HEAVY RAIN WILL ALSO CAUSE PONDING
OF WATER ON ROADS AND REDUCE VISIBILITIES. REMEMBER DO NOT DRIVE ON
ROADS COVERED WITH WATER.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN AREA OF LOW
PRESSURE IS EXPECTED TO DEVELOP IN THE WESTERN GULF OF MEXICO
TUESDAY AND MOVE ACROSS THE GULF COAST STATES CHRISTMAS. IT IS
STILL TOO EARLY TO DETERMINE WHAT TYPE OF PRECIPITATION WILL OCCUR
BUT SOME SNOW MAY BE POSSIBLE.
JA
Flash Flood, Jefferson
- When
- December 19, 4:45 PM EST to 9:40 PM EST
- Where
- Jefferson County, Countywide
- Property damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.187, -85.659 (the zone’s center; the record gives no point)
Water was reported in basements in the 1500 block of Mercer Avenue in Louisville. In the Lyndon area, a car was trapped in high water at an intersection. A woman and two children were rescued. Chenoweth Run Creek near Jeffersontown was out of its banks.
Flash Flood, Ohio
- When
- December 19, 4:55 PM EST to 9:40 PM EST
- Where
- Ohio County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.478, -86.849 (the zone’s center; the record gives no point)
Several county roads were closed. Barricades were erected on Highway 62 near Beaver Dam.
Flash Flood, Hancock
- When
- December 19, 6:00 PM EST to 7:00 PM EST
- Where
- Hancock County, Hawesville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.842, -86.778 (the zone’s center; the record gives no point)
Four to eight inches of water were flowing over Middle Knoxville Road.
Flash Flood, Breckinridge
- When
- December 19, 6:00 PM EST to 9:40 PM EST
- Where
- Breckinridge County, Custer
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.773, -86.429 (the zone’s center; the record gives no point)
A bridge was covered by water on Highway 690.
Flash Flood, Meade
- When
- December 19, 6:00 PM EST to 9:40 PM EST
- Where
- Meade County, 5 mi S of Brandenburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.970, -86.217 (the zone’s center; the record gives no point)
Highway 448 was covered by water.
Flash Flood, Oldham
- When
- December 19, 6:15 PM EST to 9:40 PM EST
- Where
- Oldham County, La Grange
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.399, -85.448 (the zone’s center; the record gives no point)
Moody Lane was closed due to high water. Highway 42 was closed in spots. Ash Avenue was closed.
Flash Flood, Bourbon
- When
- December 19, 8:15 PM EST to 10:45 PM EST
- Where
- Bourbon County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.207, -84.217 (the zone’s center; the record gives no point)
High water covered Millsbury Road and US Highway 68. Water was reported on several county roads. Some were nearly impassable.
Flash Flood, Harrison
- When
- December 19, 8:30 PM EST to 10:45 PM EST
- Where
- Harrison County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.442, -84.331 (the zone’s center; the record gives no point)
Up to three feet of water covered roads in the eastern part of the county. Rocky Spring Road 5 miles west of Cynthiana was impassable.
Flood, Ohio
- When
- December 19, 9:40 PM EST to December 20, 3:00 AM EST
- Where
- Ohio forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.478, -86.849 (the zone’s center; the record gives no point)
Numerous roads remained closed countywide due to standing or flowing water.
Flood, Breckinridge
- When
- December 19, 9:40 PM EST to December 20, 3:00 AM EST
- Where
- Breckinridge forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.773, -86.429 (the zone’s center; the record gives no point)
Numerous roads remained closed countywide due to standing or flowing water.
Flood, Jefferson
- When
- December 19, 9:40 PM EST to December 20, 3:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.187, -85.659 (the zone’s center; the record gives no point)
Excessive rainfall continued to cause flooding of small creeks, streams, roadways, underpasses and low lying areas.
Flood, Oldham
- When
- December 19, 9:40 PM EST to December 20, 3:00 AM EST
- Where
- Oldham forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.399, -85.448 (the zone’s center; the record gives no point)
Excessive rainfall continued to cause flooding of small creeks, streams, roadways, underpasses and low lying areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002$1.1 million · F2 · 11 events
- Heavy Snow and High Wind in California, December 19 to 20, 20021 death · 69 kt wind · 5 events
- Storm Surge and Flooding in California, December 19 to 20, 2002$500,000 · 8 events
- High Wind in Washington, December 19, 2002$380,000 · 56 kt wind · 1 event
- Flash Flooding and Flood in Mississippi, December 19, 2002$36,000 · 5 events
- Flash Flooding and Flooding in Tennessee, December 19, 2002$27,000 · 9 events
- Damaging Wind in Louisiana, December 19, 20021 injured · $20,000 · 1 event
- Damaging Wind in Alabama, December 19, 2002$20,000 · 50 kt wind · 1 event
- Winter Storm in California, December 19 to 21, 200211 events
- Flash Flooding and Flooding in Tennessee, December 19, 20027 events
- Heavy Rain in North Carolina, December 19 to 20, 20027 events
- Winter Storm and Damaging Wind in California, December 19 to 20, 200255 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325144, 5324531, 5325140, 5325141, 5325143, 5325146, 5325246, 5324008, 5324532, 5325142, 5325145, 5325147.